I sustained my accident back in 2014 when I was on a holiday in Las Vegas. While out there, I fell down some marble steps sustaining a severe depressed skull fracture necessitating partial temporal lobe lobectomy and a long hospital stay. Subsequently I’m epileptic and have issues with memory retention.
I’ve undergone a reconstructive cranioplasty under Mr Nair (within Charing Cross Hospital) with a huge improvement in the shape of my skull. Furthermore, Mr Eccles (within Chelsea and Westminster Hospital) performed a re-craniotomy and re-suspension of the temporalis muscle using a Prolene Mesh attached to the temporal fossa.
After these serious surgeries, I’m now having to manage with my medications to try and reduce any further seizures. Medication has really changed the way I am, this is in terms of both stress and poor coordination….Read about that here.
Originally, I was taking Valproate alongside Levetiracetam. With these, I was having a Simple Focal Seizure every single month. The stress that this caused was incredible as it always made me worried it was going to happen again. After every seizure, the Valproate’s were updated by a further 100mg. In the end, these never worked and I’ve now moved to both Levetiracetam and Lacosamide.
Living with epilepsy and other brain injuries can bring some real side effects day to day. These can be things such as feelings, side effects and personality. Everyone with epilepsy or other experiences finds it different but below is some of my changes over the last few years.
Personality: I have mood swings that just come out of the blue. Things that set this off are usually major unexpected changes in my schedule. Which, last only about half an hour and then I’m back to normal.
Alongside this has caused some real personality changes. I’m travelling abroad soon and am so scared of potentially having a seizure when not in the UK. The NHS has been fantastic at supporting me when it’s needed.
After reading this, I’m hoping you’ll realise and understand some of the changes that have happened over the last few years. A bit of a big change to my life!